Thunderstorm Wind, Graham
- When
- August 18, 6:20 PM MST
- Where
- Graham County, Bogue
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.367, -99.700
Six to twelve inch diameter tree limbs down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 12:30 PM MST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT MON AUG 18 2003 MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM POTENTIAL THROUGH TUESDAY NIGHT AS UPPER TROUGH MOVES EAST ACROSS THE TRI-STATE AREA. TONIGHT...BOTH GFS/ETA REMAIN IN REASONABLE AGREEMENT WITH UPPER TROUGH OVER SOUTHERN WYOMING/NORTHERN COLORADO...HOWEVER PREFER THE ETA OVER THE GFS AS BOTH MODELS APPEAR TO HIGH WITH HEIGHTS ACROSS SOUTHEAST KS/NORTHEAST OK COMPARED TO 12Z UPPER AIR DATA AND ETA APPEARS TO HAVE A BETTER PLACEMENT WITH UPPER TROUGH OVER SOUTHERN/CENTRAL WYOMING THIS MORNING. GFS APPEARS TO HAVE SOME FEEDBACK ISSUES THIS EVENING WITH QPF BOMB ACROSS ACROSS THE NORTHWEST CORNER OF KS. THE LATEST WATER VAPOR LOOP SHOWING ONE SHORT WAVE MOVING ACROSS SOUTHWEST KANSAS WITH DEEP MOIST CONVECTION DEVELOPING ACROSS CENTRAL/NORTH CENTRAL KANSAS EARLY THIS AFTERNOON...ANOTHER SHORT WAVE ACROSS SOUTH CENTRAL COLORADO WILL MOVE INTO NORTHWEST KANSAS LATER THIS AFTERNOON/EVENING WITH SCATTERED CONVECTION EXPECTED. WILL KEEP 30 POPS ACROSS THE ENTIRE FORECAST AREA. LOWS TONIGHT NEAR MAV GUIDANCE WITH UPPER 50S WEST TO LOWER 70S EAST. ON TUESDAY...UPPER TROUGH EDGES CLOSER AS COLD POOL ALOFT MOVES OVER THE AREA. SURFACE BOUNDARY WILL HANG UP OVER THE SOUTHEAST AS MORE UPPER SUPPORT SWINGS AROUND BASE OF TROUGH. SCATTERED CONVECTION WILL DEVELOP BY EARLY AFTERNOON AND APPEARS THE BEST CHANCE WILL BE ALONG KANSAS/NEBRASKA BORDER CLOSER TO UPPER FEATURE WITH 40 POPS...AND 30 POPS ELSEWHERE ENDING FROM WEST TO EAST DURING THE EVENING/EARLY MORNING HOURS FROM WEST TO EAST AS TROUGH AXIS MOVES EAST/NORTHEAST AWAY FROM THE AREA. FOR THE REMAINDER OF THE FORECAST PERIODS UPPER RIDGE BUILDS INTO THE PLAINS WITH A SLOW WARMING TREND AND DRY WEATHER THROUGH EARLY NEXT WEEK. .GLD...NONE. MCGUIRE
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY FROM CENTRAL NEBRASKA TO EAST CENTRAL COLORADO THIS AFTERNOON. MEANWHILE...A STRONG AREA OF LOW PRESSURE ALOFT WILL MOVE SOUTH INTO NORTHERN COLORADO TODAY. THESE FEATURES WILL COMBINE WITH AN UNSTABLE AIR MASS TO PRODUCE SCATTERED THUNDERSTORMS AFTER 2 PM MDT (3 PM CDT). A FEW OF THESE STORM HAVE THE POTENTIAL TO BECOME SEVERE ALONG AND WEST OF A MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL FIRST DEVELOP OVER EASTERN COLORADO AND SOUTHWEST NEBRASKA AND THEN MOVE EASTWARD THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONT WILL BE STATIONARY ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS TUESDAY. LOW PRESSURE WILL MOVE SLOWLY ACROSS SOUTHWEST NEBRASKA TUESDAY AFTERNOON. THESE FEATURES WILL PRODUCE SCATTERED THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT. SOME STORMS MAY BE SEVERE NORTH OF INTERSTATE 70 ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. THUNDERSTORMS ARE NOT EXPECTED THE REST OF THE WEEK. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF A MCCOOK TO TRIBUNE LINE TODAY. LAMMERS
COZ090>092-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 202 PM MDT MON AUG 18 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 869 HAS BEEN ISSUED FOR A PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT... THE WATCH INCLUDES THE FOLLOWING COUNTIES IN EASTERN COLORADO... YUMA...KIT CARSON...AND CHEYENNE. THUNDERSTORMS DEVELOPING RAPIDLY OVER THE HIGHER TERRAIN OF COLORADO WILL RAPIDLY MOVE NORTHEAST THROUGH THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LAMMERS
COZ090>092-190145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 714 PM MDT MON AUG 18 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 869 HAS BEEN ALLOWED TO EXPIRE... THE WATCH THAT INCLUDED YUMA...KIT CARSON...AND CHEYENNE COUNTIES HAS BEEN ALLOWED TO EXPIRE. THUNDERSTORMS THAT MOVED NORTHEAST ACROSS THE THE WATCH AREA HAVE MOVED INTO WESTERN KANSAS AND NEBRASKA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE OVER EASTERN COLORADO THROUGH THE EVENING. THESE STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN AND DANGEROUS LIGHTNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. LOCKHART
The Grand Island radar (KUEX), 151 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
Six to twelve inch diameter tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367479.